Hoyle, DM, Huang, Q, Auhl, D et al. (6 more authors) (2013) Transient overshoot extensional rheology of long chain branched polyethylenes: experimental and numerical comparisons between filament stretching and cross-slot flow. Journal of Rheology, 57 (1). 293 - 313 . ISSN 0148-6055
Abstract
This work analyses the high-strain extensional behaviour of long chain branched (LCB) polyethylenes, employing two novel extensional rheometer devices, the filament stretching rheometer and the cross-slot extensional rheometer. The filament stretching rheometer uses an active feedback loop to control the imposed strain rate on a filament, allowing Hencky strains of around 7 to be reached. The cross-slot extensional rheometer uses optical birefringence patterns to determine the steady state extensional viscosity from planar stagnation point flow. The two methods probe different strain-rate regimes and in this paper we demonstrate the agreement when the operating regimes overlap and explore the steady state extensional viscosity in the full strain rate regime that these two complimentary techniques offer. For long chain branched materials the cross-slot birefringence images show a double cusp pattern around the outflow centre line (named W-cusps). Using constitutive modelling of the observed transient overshoot in extension seen in the filament stretching rheometer and using finite element simulations we show that the overshoot explains the W-cusps seen in the cross-slot extensional rheometer, further confirming the agreement between the two experimental techniques.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © 2013, American Insitute of Physics. This is an author produced version of a paper published in Journal of Rheology. Uploaded in accordance with the publisher's self-archiving policy. |
Dates: |
|
Institution: | The University of Leeds |
Academic Units: | The University of Leeds > Faculty of Engineering & Physical Sciences (Leeds) > School of Mathematics (Leeds) > Applied Mathematics (Leeds) |
Depositing User: | Symplectic Publications |
Date Deposited: | 24 Jan 2013 14:46 |
Last Modified: | 25 Oct 2016 02:53 |
Published Version: | http://dx.doi.org/10.1122/1.4767982 |
Status: | Published |
Publisher: | American Insitute of Physics |
Refereed: | Yes |
Identification Number: | 10.1122/1.4767982 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:74712 |